Torsades de pointes in congenital long qt syndrome following low-dose orphenadrine

    loading  Checking for direct PDF access through Ovid

Abstract

SUMMARY

We report the case of a woman, affected by congenital long QT syndrome (LQTS), who experienced three syncopal episodes shortly after the assumption of a low dose of orphenadrine. The ECG revealed a QT interval of 600 ms, and the corrected QT interval (QTc) was 537 ms. No structural cardiac disease was demonstrated by echocardiography. Orphenadrine treatment was discontinued. During the first 12 h of monitoring, three short-lasting, asymptomatic episodes of torsades de pointes occurred. No other sustained ventricular arrhythmia was revealed at Holter monitoring in the following days. During the ensuing 6 months, the patient remained asymptomatic, and the QTc did not change. Orphenadrine is an analogue of diphenhydramine, an antihistaminic drug that produces sodium channel blockade similar to that caused by quinidine and other Class Ia antiarrhythmic drugs. Our case rises the suspicion that orphenadrine could cause life-threatening arrhythmias in LQTS even at a low dose, and independently from concomitant assumption of potentially QT-prolonging drugs.

Related Topics

    loading  Loading Related Articles